Strong Wind, Jackson
- When
- January 21, 3:00 AM CST to 10:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong north winds occurred in the wake of an Arctic cold front. To the south of the Interstate 64 corridor, peak wind gusts were around 45 mph.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong north winds occurred in the wake of an Arctic cold front. To the south of the Interstate 64 corridor, peak wind gusts were around 45 mph. Peak wind gusts were measured at 45 mph at the Carbondale, Cairo, Metropolis, and Carmi airports. A mesonet site at East Cape Girardeau in Alexander County measured a gust to 49 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 21, 2:54 AM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
254 AM CST Tue Jan 21 2014
.SHORT TERM...(Today and Tonight)
ISSUED AT 207 AM CST TUE JAN 21 2014
Latest model runs seem in decent agreement that close to .10
inches of QPF may fall across the current advisory area. This
would translate to 1.5 to 2 inches of snow...which is very close
to the ongoing numbers. GFS soundings are now fully saturated up
to about 500 mb during the event and lift is weak but quite deep
as well. Therefore...have decided to keep the advisory going
generally north/east of a Mt Vernon, IL to Calhoun, KY line. Could
be a dusting to inch most areas east of the Ms River. This should
be a fairly short lived event, with most of the snow ending before
noon.
The other main impacts with the passage of the cold front
today will be with falling temps through the 20s, and gusty
northwest winds of 30 to 40 mph. These winds will produce wind
chill values down in the single digits and cause blowing snow. The
strongest winds will also occur in the morning hours. The pressure
gradient should relax a bit by mid afternoon as high pressure
approaches. The high will settle over the region tonight. Low
temperatures tonight will depend how whether snow is on the ground
and how much mid level clouds are around. Will likely see single
digits where snow is on the ground and possibly near 0 if Skies
clear out late.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 207 AM CST TUE JAN 21 2014
Medium confidence through the work week diminishing to low
confidence this weekend into next week.
Several storm systems will make their way through the area over the
next week. Cold and dry high pressure will give way to another cold
front Wednesday. This system will be moisture starved so the main
impacts will be the gusty and cold polar air in its wake. A massive
polar high of 1050mb will dive down through the plains into Texas
Thursday into Friday bringing some of the coldest air of the season
to the heartland. Temperatures will be sub freezing for most of the
area through the week. Saturday a warm front will lift north of the
area Saturday bringing the area out of the deep freeze albeit brief.
Another large polar high will return Monday in the wake of yet
another cold front. This system could put us back into the deep
freeze but will wait for a little more consistency with the models.
However the ECMWF is hinting at colder temperatures next week. With
extremely dry air across the region have opted to leave any mention
of precip out of the extended at this time as most of the systems
should be moisture starved.
&&
.AVIATION...
ISSUED AT 1123 PM CST MON JAN 20 2014
At KCGI/KPAH MVFR cigs are possible between 12-18Z, otherwise VFR
conditions should prevail. KEVV/KOWB should start out VFR, MVFR
cigs/vsbys with light snow with 1-2 inch accumulations possible
between 09-22Z, then back to VFR. Winds early will be out of the
northwest aob 10 knots, then increase to 15-25 knots with gusts
to 30-35 knots from 09Z through 21-22Z, decreasing to 10-15 knots
with gusts up to 20 knots through 03Z, then northeast aob 5 knots.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY until 9 AM CST this morning FOR
ILZ075>078-082-083.
MO...NONE.
IN...WINTER WEATHER ADVISORY until 9 AM CST this morning FOR INZ081-
082-085>088.
KY...WINTER WEATHER ADVISORY until 9 AM CST this morning FOR
KYZ018>020.
&&
SHORT TERM...MEFFERT
LONG TERM...KH
AVIATION...JPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 336 PM CST MON JAN 20 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 336 PM CST MON JAN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM TUESDAY IN AREAS ALONG AND NORTHEAST OF A LINE FROM MT VERNON ILLINOIS TO CALHOUN KENTUCKY. 1 TO 2 INCHES OF SNOW IS EXPECTED IN THIS AREA. LESSER AMOUNTS WILL BE POSSIBLE WESTWARD TO THE MISSISSIPPI RIVER. PLEASE REFER TO THE ADVISORY PRODUCT AND THE SPECIAL WEATHER STATEMENT FOR DETAILS ON THIS WINTER STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOWS WILL QUICKLY TAPER OFF TO FLURRIES TUESDAY MORNING OVER THE EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST KENTUCKY. THE COMBINATION OF GUSTY NORTH WINDS...MUCH COLDER AIR AND SOME LIGHT SNOW WILL MAKE FOR VERY UNPLEASANT CONDITIONS ON TUESDAY. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT FOR DETAILS. ANOTHER BLAST OF COLD AIR IS EXPECTED WEDNESDAY NIGHT AND THURSDAY. WIND CHILLS WILL DROP TO 0 TO 10 BELOW OVER MUCH OF THE AREA LATE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF ANY SNOW ACCUMULATIONS LATE TONIGHT AND EARLY TUESDAY WILL BE GREATLY APPRECIATED. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 954 PM CST MON JAN 20 2014 ILZ080-081-084>094-KYZ001>017-021-022-MOZ076-086-087-100-107>112- 114-211100- PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL- JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN- CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY- CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...PINCKNEYVILLE...WEST FRANKFORT... CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...JONESBORO... VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...MOUND CITY... METROPOLIS...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH... MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE... CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE... HOPKINSVILLE...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 954 PM CST MON JAN 20 2014 A COMPACT WINTER STORM SYSTEM WILL BRING GUSTY NORTH WINDS...MUCH COLDER AIR...AND POSSIBLY SOME LIGHT SNOW LATE TONIGHT AND TUESDAY MORNING IN AREAS ALONG AND SOUTHWEST OF A LINE FROM PINCKNEYVILLE ILLINOIS ON TO MORGANFIELD AND GREENVILLE KENTUCKY. AN ARCTIC AIR MASS ACCOMPANYING THE STORM SYSTEM WILL QUICKLY OVERSPREAD THE REGION LATE TONIGHT AND EARLY TUESDAY MORNING. NORTH WINDS WILL GUST TO 30 TO 40 MPH AT TIMES...AND TEMPERATURES WILL QUICKLY DROP INTO THE TEENS AND LOWER 20S. THIS WILL RESULT IN WIND CHILLS BETWEEN 0 AND 10 ABOVE ZERO FOR MUCH OF THE DAY. CONFIDENCE IN ACCUMULATING SNOWS IS QUITE LOW IN THIS REGION...BUT THE POTENTIAL DOES EXIST FOR UP TO AN INCH OVER PORTIONS OF SOUTHERN ILLINOIS AND WEST KENTUCKY LATE TONIGHT AND EARLY TUESDAY MORNING. OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED THROUGHOUT THE AREA TUESDAY DUE TO THE COLD AIR AND STRONG WINDS. THE STRONG WINDS WILL ALSO CAUSE DIFFICULT TRAVEL...ESPECIALLY FOR HIGH PROFILE VEHICLES ON EAST TO WEST ROADS. EAST OF THE MISSISSIPPI RIVER...MINOR SNOW ACCUMULATIONS MAY LEAD TO SOME SLICK ROADWAYS. ANY SLICK CONDITIONS THAT DEVELOP MAY BE SLOW TO IMPROVE DUE TO THE EXTREME COLD AIR EXPECTED TUESDAY.
The national radar mosaic for the moment the first event began.
15 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490318, 490319, 490321, 490322, 490324, 490325, 490326, 490327, 490331, 490332, 490333, 490334, 490335, 490337, 490338.